Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 64, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 27, 2006, 5:28 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2006, 5:28 PM CDT (22:28 UTC)
- Expired
- Aug 27, 2006, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 239 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 7:15 PM CDT | FLASH FLOOD | 5 Sw Fort Davis, TX | PRESIDIO COUNTY EMERGENCY MNGR REPORTED FLASH FLOODING ALONG STATE HIGHWAY 17 DRIVING FROM FORT DAVIS BACK TO MARFA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 272230
FFWMAF
TXC243-280130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT SUN AUG 27 2006
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 830 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
VERY HEAVY RAIN FROM A THUNDERSTORM 11 MILES SOUTHEAST OF FORT
DAVIS...OR 10 MILES NORTHWEST OF ALPINE...MOVING VERY SLOWLY
NORTHEAST AT 5 MPH.
* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL AFFECT THE
FOLLOWING LOCATIONS...
STATE HIGHWAY 118 IN SOUTHEASTERN JEFF DAVIS COUNTY...
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND NOW.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3065 10496 3042 10390 3041 10380 3067 10346
3110 10410
$$
131 follow-up statement
000
WGUS74 KMAF 280123
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SUN AUG 27 2006
TXC243-280131-
JEFF DAVIS-
821 PM CDT SUN AUG 27 2006
...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT FOR JEFF DAVIS
COUNTY...
AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING. HOWEVER...IF
ADDITIONAL SHOWERS OR THUNDERSTORMS DEVELOP...AND HEAVY RAINFALL
BEGINS AGAIN...FLASH FLOODING WILL BE A PROBLEM AND ADDITIONAL
WARNINGS MAY HAVE TO BE ISSUED.
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
LAT...LON 3065 10496 3042 10390 3041 10380 3067 10346
3110 10410
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:47 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 27, 2:47 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT SUN AUG 27 2006 .SHORT TERM... SHRA/TSRA STARTING TO REDEVELOP ACRS TRANS PECOS WHERE CLOUD COVER IS GENERALLY LESS AND INSOLATION ON ELEVATED HEAT SOURCES WITHIN RICH MSTR IS SUFFICIENT FOR STORMS. STEERING FLOW REMAINS FAVORABLE FOR STORMS TO MOVE OFF MTNS INTO ADJACENT PLAINS. MID LEVEL THETA-E RIDGE AXIS REMAINS ACRS TRANS PECOS AND PERMIAN BASIN WHICH IS IN CLOSE PROXIMITY TO AN APPARENT MID LEVEL SHEAR AXIS. SFC PATTERN IS STILL CONVECTIVELY MASKED WITH GENERAL SE SFC WINDS IN PLACE WHILE MSAS DATA RE-ENFORCES IDEA THAT ATMOSPHERE REMAINS UNSTABLE...LI/S OF MINUS 4 TO 6. AS SUCH EXPECT THAT STORMS WILL CONTINUE TO DEVELOP WHILE TENDING TO CONGREGATE IN AND NEAR MID LEVEL THETA-E RIDGE AXIS. THUS HAVE HIEST POPS ALONG AND INVOF MEAN POSITION OF THETA-E RIDGE - DAVIS MTN...LOWER TRANS PECOS...SRN PB. PW/S APPROACHING 2 SUGGEST HEAVY RAINS A CONCERN AND HAVE EXPANDED TEMPORAL/SPATIAL WORDING. HAVE CONSIDERED ISSUING FLASH FLOOD WATCH FOR MUCH OF TRANS PECOS BUT WILL FORGO THAT ATTP AS LOW LEVEL BOUNDARY ABSENT IN THAT AREA. WOULD SEEM THAT BEST CHANCE FOR CONVECTION TO BE SUSTAINED INTO THE OVERNIGHT WOULD BE SRN PB/LOWER TRANS PECOS BUT MORESO E INTO EDWARDS PLATEAU WHERE MODEST LOW LEVEL JET MOST LIKELY TO DEVELOP. .LONG TERM... UNSETTLED WEATHER PATTERN TO CONTINUE FOR MUCH OF THE COMING WEEK. KEPT THE HIGHEST POPS MONDAY (LIKELY) IN AN EAST-WEST ORIENTATION FROM THE PERMIAN BASIN TO THE SOUTHWEST MOUNTAINS AS THE THETA E RIDGE BECOMES MORE EAST-WEST ORIENTED WITH THE MID LEVEL SHEAR AXIS REMAINING IN PLACE. HEAVY RAIN WILL BE A CONCERN AS A COLD FRONT HEADS INTO THE REGION AS WELL WITH WEAK STEERING FLOW ALOFT PARALLEL TO THE BOUNDARY. WILL MENTION LOCALLY HEAVY RAINFALL IN THE ZONES AND FLASH FLOODING POSSIBLE IN THE HAZARDOUS WEATHER OUTLOOK. WILL LET THE MIDNIGHT SHIFT DECIDE WHETHER TO EXPAND TO FLASH FLOOD WATCH. SHEAR AXIS WILL REMAIN TUESDAY AND WEDNESDAY WITH BOUNDARY MAKING IT TO AT LEAST THE EASTERN SLOPES OF THE MOUNTAINS. HEAVY RAINFALL WILL REMAIN A CONCERN WITH WEAK STEERING FLOW WITH ISENTROPIC LIFT ABOVE THE BOUNDARY. MORE TROUBLE THURSDAY AND FRIDAY AS ANOTHER SHORTWAVE TROUGH APPROACHES FROM THE WEST REPLACING THE SHEAR AXIS. FRIDAY COULD BE THE WETTER OF THE DAYS IF ANOTHER NORTHERN STREAM COLD FRONT AS DEPICTED ON THE GFS40/NOGAPS SURGES SOUTH. AFOREMENTIONED TROUGH AXIS SHIFTS EASTWARD NEXT WEEKEND WITH MORE STABLE AIR SURFACE HIGH PRESSURE MOVING INTO THE REGION. DECREASED POPS AND SHIFTED THEM SOUTHWARD. COOLED TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 83 66 82 / 50 60 50 50 CARLSBAD NM 70 85 65 83 / 50 40 50 50 DRYDEN TX 74 92 71 90 / 50 30 20 40 FORT STOCKTON TX 72 86 66 83 / 50 60 40 40 GUADALUPE PASS TX 64 80 59 76 / 50 60 60 50 HOBBS NM 69 82 64 82 / 40 50 50 60 MARFA TX 61 79 59 78 / 60 70 50 50 MIDLAND INTL AIRPORT TX 70 83 65 83 / 50 60 50 50 ODESSA TX 70 84 66 84 / 50 60 50 50 WINK TX 72 87 67 86 / 50 70 50 60 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/49
Hazardous weather outlook, Aug 27, 1:56 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 156 PM CDT SUN AUG 27 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 156 PM CDT SUN AUG 27 2006 /1256 PM MDT SUN AUG 27 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO INTO THE EVENING. THE BEST CHANCES FOR THUNDERSTORMS WILL REACH FROM THE DAVIS MOUNTAINS NORTHEAST INTO THE SOUTHERN PERMIAN BASIN AND THE LOWER TRANS PECOS. RAINFALL RATES OF AN INCH TO ONE AND A HALF INCHES PER HOUR MAY RESULT IN LOCAL FLASH FLOODING AND FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POORLY DRAINED AREAS. WIND GUSTS TO 60 MPH AND DEADLY CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE IN AND NEAR ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR SIGNIFICANT RAIN WILL INCREASE ACROSS THE AREA MONDAY INTO TUESDAY NIGHT. THE TRANS PECOS AND PERMIAN BASIN WILL BE WITHIN THE FAVORED AREA OF HEAVY RAIN. FLASH FLOODING OR FLOODING OF LOW LYING URBAN AND RURAL AREAS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING LOCAL OFFICIALS MAY HAVE TO RESPOND TO LOCAL FLOODING CONCERNS THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 27, 3:12 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 312 PM CDT SUN AUG 27 2006 TXZ075-082-272115- PECOS-TERRELL- 312 PM CDT SUN AUG 27 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF LONGFELLOW AT 312 PM CDT...MOVING EAST AT 15 MPH. THIS STORM MAY PASS NEAR SANDERSON AND CROSS U.S. 285. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Aug 27, 4:22 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 422 PM CDT SUN AUG 27 2006 NMZ028-272215- EDDY COUNTY PLAINS- 322 PM MDT SUN AUG 27 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN EDDY COUNTY AT 322 PM MDT. THIS STORM IS DRIFTING SOUTH AT 5 MPH AND WILL AFFECT STATE HIGHWAY 128. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Aug 27, 4:33 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM CDT SUN AUG 27 2006 TXZ075-081-082-272230- PECOS-BIG BEND AREA-TERRELL- 433 PM CDT SUN AUG 27 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND TERRELL COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF LONGFELLOW AT 433 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM IS RAPIDLY INTENSIFYING AND COULD BECOME SEVERE WITH LITTLE WARNING. PEOPLE IN AND AROUND THE SANDERSON AREA SHOULD REMAIN ALERT TO THE POSSIBILITY OF RAPIDLY DEVELOPING SEVERE WEATHER IN THE NEXT 30 MINUTES. GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. 13
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:40 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Aug 27, 8:14 AM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Presidio | 4 hr |
| Aug 27, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 64 min |
| Aug 27, 6:09 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 45 min |
| Aug 27, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 67 min |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.